Question | Discussion | References | CME Credit

Updated July 15, 2012

Case 1: Antiretrovirals used with Antidepressants and Mood Stabilizers

Authors: JA Clarke, MD, PhD W. R. Murray Bennett, MD, FRCPC Bradley W. Kosel, PharmD

A 51-year-old HIV-infected Caucasian woman with bipolar I disorder was recently started on antiretroviral therapy and now presents to the emergency department with suicidal ideation. She has been psychiatrically stable for the past year on lithium (Eskalith, Lithobid) and lamotrigine (Lamictal,) but she has a history of a prior suicide attempt with hospitalization while previously manic. Six weeks ago she was started on antiretroviral therapy consisting of tenofovir-emtricitabine (Truvada) plus lopinavir-ritonavir (Kaletra). She now presents with lethargy, hypersomnia, anhedonia, and stating she wants to end her life. She admits to sporadically taking her antiretroviral medications for the past 3 days. Her most recent CD4 count prior to starting antiretroviral therapy was 328 cells/mm3.

Which one of the following most likely explains this patient's psychiatric decompensation?

A Immune reconstitution inflammatory syndrome in the central nervous system
B Tenofovir-induced increase in lithium levels.
C Lopinavir-ritonavir-induced decrease in lamotrigine levels.
D Emtricitabine-induced decrease in lithium levels